URI I. FRAND, M.D.; CHANG S. SHIM, M.D.; M. HENRY WILLIAMS JR., M.D.
Two healthy young adults without previous history of drug use were admitted to the Bronx Municipal Hospital Center after methadone overdose resulted in coma, cyanosis, hypoventilation and pulmonary edema. They responded well to treatment with intermittent positive-pressure breathing (oxygen) and intravenous injection of nalorphine hydrochloride; however, they remained obtunded for 6 to 12 hours after the initiation of therapy. The pulmonary edema cleared clinically within the first day, the chest X ray was normal within 4 days, and the arterial blood gases within 1 week. The abnormal pulmonary function tests, mainly low vital capacity and dynamic compliance, improved but remained abnormal. The edema fluid obtained from one patient had a protein composition similar to plasma. Like heroin pulmonary edema, the pathogenesis of methadone pulmonary edema is not clear. Two possible mechanisms are suggested: hypoventilation, acting through profound hypoxemia, and a direct toxic effect on the alveolocapillary membrane, causing increased capillary permeability.
URI I. FRAND, CHANG S. SHIM, M. HENRY WILLIAMS. Methadone-Induced Pulmonary Edema. Ann Intern Med. 1972;76:975–979. doi: 10.7326/0003-4819-76-6-975
Download citation file:
Published: Ann Intern Med. 1972;76(6):975-979.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use